Wyoming, 2022

High Wind in Wyoming, April 4 to 6, 2022

April 4 to 6, 2022 · NWS CYS · 19 events in 18 counties and zones

A prolonged, unseasonably strong high wind event impacted southeast Wyoming rom 4 to 6 April 2022. Every forecast zone in southeast Wyoming was impacted.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged, unseasonably strong high wind event impacted southeast Wyoming rom 4 to 6 April 2022. Every forecast zone in southeast Wyoming was impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 4, 10:49 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 4, 10:49 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1149 AM MDT Mon Apr 4 2022

.SHORT TERM...(Today through Wednesday)
Issued at 430 AM MDT Mon Apr 4 2022

The main concerns this morning remain marginally critical fire
weather concerns in the northern Nebraska panhandle this afternoon
followed by a major, prolonged wind event for the entire region
expected to begin this afternoon and continue through Wednesday.

Currently, GOES satellite imagery shows mostly clear skies over
our region this morning, with a large area of cloudiness to the
south associated with a weak shortwave ejecting into the southern
Plains. Another area of mid to high level cloudiness located over
NW Wyoming will shift eastward today ahead of the main event,
which is currently pushing into the Pacific Northwest. Warm
temperatures are expected today with highs reaching the 60s to
near 70 east of the Laramie range. While dewpoints have rebounded
from yesterday with southerly flow, WSW winds will try to push
eastward later this afternoon to bring a drop in humidity. This
looks like a very marginal Red Flag Warning, with some uncertainty
on if humidity will get low enough for long enough. However,
decided to err on the side of caution and go with the warning due
to gusty winds reaching 40 MPH this afternoon. This will be the
last warm day, as the next storm system will bring major changes
tonight.

A remarkably strong upper level jet stream will extend eastward
across Idaho and into Wyoming later today, bringing a rapid onset
to our strong winds. This event will be quite remarkable in terms
of its duration, extent, and the time of year in early April. The
event can be split into three phases. The first will be this
afternoon through early Tuesday morning with W to WSW winds ahead
of the main frontal passage and affect mainly areas near and west
of the Laramie range. This could be a particularly high end event
especially for Rawlins. GFS MOS guidance for Rawlins shows sustained
winds of over 50-kts at 06z tonight with gusts approaching 70-kts.
This phase will also come with scattered rain and snow showers.
Most accumulation is expected to be light, but the highest
elevations of the Snowy range could see 4 to 8 inches. We will
also have to watch for mountain wave activity tonight enhancing
winds in the lee of our mountain ranges. The GFS shows 700-mb
winds of over 65 kts over the spine of the Laramie range with an
omega couplet indicating the possibility for mountain waves. Due
to this possibility, decided to upgrade the areas along and east
of the Laramie range to a High Wind Warning starting at 6PM this
evening. There is lower confidence that high wind criteria will be
reached east of the Laramie range itself overnight compared to in
the later phases of this event Tuesday afternoon and Wednesday.

The cold front will push southward across our area between about
midnight and sunrise Tuesday. This will usher in the second phase
of the event. Winds east of the Laramie range will shift to more
northwesterly, with a brief lull in the strong winds possible
Tuesday morning. However, later in the day we expect to see more
mixing ushering in perhaps the best window for strong winds for
much of the I-80 corridor. In the Nebraska panhandle, we could see
several areas hit high wind criteria during the day on Tuesday,
but there is some uncertainty with more cloud cover possible.
Thus, let the watch continue, but later shifts will have to
consider expanding the warning for Tuesday afternoon to include
the southern panhandle in particular.

The upper level low will eject east of the Rockies on Tuesday and
deepen, leading to strong surface cyclogenesis over the Great
Plains. This will help to tighten the pressure gradient and the
height contours more northwest to southeast. This will bring the
third phase of the event in the wraparound northwest flow behind
the low pressure system. Areas west of the Laramie range may
finally see winds declining Wednesday morning, but our northern
and eastern counties may just be getting into the strongest winds.
The GFS shows 700-mb winds approaching 70-kts over the Nebraska
panhandle on Wednesday morning. With more sunshine expected
Wednesday and steep lapse rates, expecting stronger winds to
easily mix to the surface and lead to another period of high wind
for most areas along and east of the Laramie range. We could enjoy
a break in the strong winds Tuesday night, but not much confidence
in exactly when or where winds will drop, so decided to include
the entire event as a single warning.

Much colder temperatures are expected Tuesday and Wednesday with
highs remaining well below average. 700-mb temperatures will
remain around -10 to -12C both days, supporting daytime highs in
the 30s and 40s across the area. We could also see some snow
showers in the wraparound flow on Wednesday afternoon in our
northern and eastern counties.

.LONG TERM...(Wednesday night through Sunday)
Issued at 430 AM MDT Mon Apr 4 2022

Winds finally easing Wednesday evening...though could still be
pretty windy in the Nebraska Panhandle. GFS 850mb winds in the
Panhandle still 40-45kts through 18Z Thursday.

Upper ridging for Friday into Saturday with warming 700mb
temperatures up near +4C. Then our next system begins to move in
from the west Saturday evening. Cold front slowly moves through
the area through Sunday evening...so we stand a decent chance at
getting some much needed precipitation. In fact...upper troughing
stays over the northern Rockies into the middle of next week. So
we could see several days of rain/snow if this pattern
materializes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1138 AM MDT Mon Apr 4 2022

The main concern with this TAF issuance is the high wind potential
during the next 24 hours.

Latest observations were showing wind speeds really starting to
crank up over the Nebraska panhandle especially in KAIA and KSNY
with some gusts to 40kts. This is due to good mixing, but these
wind speeds should gradually diminish after sunset, but could
pickup again towards midnight as the flow begins to turn to the
west. The next concern is the potential for strong mountain wave
activity tonight especially along and west of the Laramie Range
with some bleeding east of the Laramie Range towards midnight.
Would not be surprised to see some gusts to 50 to 60kts between
06Z-12Z in places like KRWL, KLAR, and KCYS along with some snow
shower/squall activity. The scattered snow showers/squalls should
end after 12Z with widespread strong winds developing across all
TAF sites afterwards.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Mon Apr 4 2022

Winds shifting to the south to southwest will help increase dewpoint temperatures
this morning across the Nebraska panhandle and boost humidity levels. West-southwest
winds will push further east into the northern Nebraska panhandle later this afternoon
and bring drier air with warm temperatures expected. This will create near critical
to critical fire weather conditions. Minimum RH is expected to drop to around 12 to
15% with wind gusts as high as 40 MPH. A Red Flag Warning is in effect today for
FWZs 311 and 312 for gusty winds and low humidity. Another cold front will push
through tonight, turning the winds to a more northwesterly direction. Some scattered
rain and snow showers are possible Tuesday morning with much cooler temperatures.
Very strong winds will develop tonight and continue through
Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 PM this evening to 6 PM MDT Wednesday
     for WYZ101>103-106>108-116>119.

     High Wind Warning until 6 AM MDT Wednesday for WYZ104-105-
     109>111-113>115.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM MDT
     Wednesday for WYZ112.

NE...Red Flag Warning until 8 PM MDT this evening for NEZ311-312.

     High Wind Watch from Tuesday morning through Wednesday afternoon
     for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...MN
Hazardous weather outlook, Apr 4, 3:25 AM MST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Mon Apr 4 2022

WYZ101>119-051030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
425 AM MDT Mon Apr 4 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very strong winds will develop this afternoon with gusts to 75
MPH possible through tonight. There will be a very high blowoff or
blowover risk for light weight and high profile vehicles. The
wind threat will begin in Carbon and Albany counties and spread
eastward later tonight. Significant visibility reductions are
possible in the mountains due to falling and blowing snow late
this evening through Tuesday morning. High Wind Warnings are in
effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very strong winds continue and spread eastward Tuesday afternoon
with widespread gusts to 65 MPH for all of SE Wyoming. Wind prone
areas could see gusts to 80 MPH, with occasional 90 to 100 MPH
gusts possible in the Snowy range. Another round of strong winds
is expected Wednesday with more northwest flow. The main threat
areas Wednesday will be along and east of the Laramie range. The
blowoff or blowover risk for light weight and high profile
vehicles will be very high to extreme through Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-051030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
425 AM MDT Mon Apr 4 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Near critical to critical fire weather conditions are expected in
the northern Nebraska panhandle due to low humidity and gusty
southwesterly winds to 40 MPH. Outdoor burning is strongly
discouraged.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds are expected through Wednesday. WNW winds Tuesday may
bring gusts to 60 MPH especially in the southern Nebraska
panhandle. Wednesday will bring more widespread wind gusts up to
65 to 70 MPH.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 4, 12:12 PM MST to April 5, 7:32 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

County Road 402 WYDOT site reported this wind gust. All WYDOT sensors in WYZ110 hit with 60mph or greater wind gusts throughout this event.

High Wind, Ferris/Seminoe/Shirley Mountains

When
April 4, 1:52 PM MST to April 5, 4:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site at 4 miles west of Muddy Gap in northwest Carbon County.

High Wind, Shirley Basin

When
April 4, 1:52 PM MST to April 5, 4:50 AM MST
Where
Shirley Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor near the zone border reported high winds. WYDOT sensor at Shirley Rim was out for maintenance.

High Wind, Converse County Lower Elevations

When
April 4, 3:26 PM MST to April 5, 2:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Deer Creek WYDOT site along Interstate 25 reported an extended period of high wind gusts. Douglas Airport ASOS (KDGW) also reported wind gusts to 62 mph.

High Wind, Laramie Valley

When
April 4, 4:18 PM MST to April 5, 4:40 AM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie airport ASOS reported this peak gust. Quealy Dome WYDOT site also reported a wind gust to 67mph on 4 April 2022 at 6:04 PM.

High Wind, South Laramie Range

When
April 4, 5:06 PM MST to April 5, 5:22 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wildcat Trail WYDOT site reported the peak gust.

High Wind, Central Carbon County

When
April 4, 5:35 PM MST to April 5, 3:53 AM MST
Where
Central Carbon County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins ASOS reported the peak gust. Several WYDOT sensors reported wind gusts of 58 mph or greater during this time period.

High Wind, North Laramie Range

When
April 4, 5:52 PM MST
Where
North Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Esterbrook RAWS site reported maximum wind gust.

High Wind, East Platte County

When
April 4, 5:52 PM MST to April 5, 2:22 PM MST
Where
East Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Coleman WYDOT site along Interstate 25.

High Wind, Central Laramie Range and Southwest Platte County

When
April 4, 6:36 PM MST to April 5, 4:36 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux WYDOT site reported this peak wind gust.

High Wind, South Laramie Range Foothills

When
April 4, 6:39 PM MST to April 6, 9:01 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Railroad site EMKAY reported this peak gust. Several WYDOT sensors reported wind gusts in excess of 58 mph during this time as well.

High Wind, Upper North Platte River Basin

When
April 5, 12:42 AM MST to 5:26 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Skyline WYDOT site reported this wind gust.

High Wind, Central Carbon County

When
April 5, 3:06 AM MST to 6:53 PM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cheyenne airport ASOS reported this peak wind gust. WYDOT site Bear Creek also reported wind gusts in excess of 58 mph.

High Wind, East Laramie County

When
April 5, 3:52 AM MST to 4:02 PM MST
Where
East Laramie County forecast zone
Measured
56 kt (64 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Coleman WYDOT site reported this peak gust. Also had reports from Pine Bluffs AWOS of 62 mph and railroad site UP343 of gusts in excess of 58 mph.

High Wind, Southwest Carbon County

When
April 5, 7:43 AM MST to 1:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek RAWS site reported this gust.

High Wind, Niobrara County

When
April 5, 9:59 AM MST to April 6, 3:16 PM MST
Where
Niobrara County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Van Tassell WYDOT site reported strong wind gusts for an extended period of time.

High Wind, Sierra Madre Range

When
April 5, 11:00 AM MST to 2:00 PM MST
Where
Sierra Madre Range forecast zone
Measured
66 kt (76 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Skyline WYDOT site reported a gust to 76 mph. This site lays on the southeast border of WYZ112. Roughly a mile east of the zone border.

High Wind, Snowy Range

When
April 5, 11:00 AM MST to 2:00 PM MST
Where
Snowy Range forecast zone
Measured
66 kt (76 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Skyline WYDOT site reported this wind gust of 76 mph. This site lays on the southwest border of WYZ114. Roughly 1 mile west of the border.

High Wind, Goshen County

When
April 5, 1:35 PM MST to 3:09 PM MST
Where
Goshen County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington ASOS reported this wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007768, 1007706, 1007709, 1007702, 1007769, 1007770, 1007710, 1007705, 1007712, 1007711, 1007771, 1007716, 1007772, 1007773, 1007715, 1007703, 1007764, 1007765, 1007714.